Texas, 2013High Wind in Texas, December 3 to 4, 2013
December 3 to 4, 2013 · NWS MAF · 3 events in 1 county or zone
Strong southwest to west mid level winds at the base of a passing upper trough resulted in an extended period of high winds in the Guadalupe Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest to west mid level winds at the base of a passing upper trough resulted in an extended period of high winds in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 2, 10:18 PM MST, 4 hours 2 minutes earlier.
Area forecast discussion, Dec 2, 10:18 PM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1118 PM CST Mon Dec 2 2013
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
High clouds continue to move across the area within the wly flow
aloft. Surface winds have decreased for the most part to around
10kts, except CNM where winds have increased recently. Still general
idea is that WSW winds will increase 18Z-20Z Tue and persist thru
00Z with gust near 30kts.
&&
PREV DISCUSSION... /ISSUED 218 PM CST Mon Dec 2 2013/
DISCUSSION...
Fairly warm, tranquil weather through Wednesday before a sharp
change to much colder temperatures occurs Thursday.
Current mid-level NW flow regime will transition to more zonal
Tuesday and then southwesterly mid to late week as a large upper
trough digs into the West. With less high clouds and a light
westerly, downslope component to the wind, temperatures have been
able to warm into the 70s already this afternoon. Expect more of
the same Tuesday, but with a few more high cirrus streaming across
the area.
Winds still look to increase over the Guadalupe Mountains Tuesday as
a mountain wave signature sets up in the westerly flow aloft. The
questions are how strong are the winds going to be and how long will
they last? Wind speed has lessened with the newest 12Z guidance and
models are showing the possibility of high clouds over the region
both Tuesday and Wednesday. There should be enough breaks in the
clouds to allow some mixing to occur each afternoon. Fcst soundings
on the NAM mix down 750 mb winds of 35 to 40 kts at KGDP Tuesday
afternoon and Wednesday. It does look like there will be a sizable
gap in the strong winds overnight Tuesday as the atmosphere
decouples before winds increase again late Wednesday morning. To
follow with the above reasoning, will upgrade the high wind watch
to a warning and split it to include Tuesday 11 AM to 8 PM MST and
Wednesday 8 AM to 8 PM MST. A wind advisory may also be needed for
some of the adjacent plains Wednesday afternoon.
There is relatively low confidence in the rest of the forecast with
regard to the strong cold front and any wintry precipitation. Models
continue to struggle with the timing and strength of the front. With
large run to run consistency, the GFS is the slowest and brings the
front into the northeast Permian Basin by noon Wednesday. It then
hangs it up there, and finally pushes it through Thursday afternoon.
The NAM and ECMWF are very similar in that they diurnally hang the
front up across the Big Country during the day Wednesday and drive
it through Thursday morning. Will side more with the ECMWF and NAM
for this forecast with the possibility of an even earlier fropa
Wednesday if the front keeps moving. This makes the temperature
forecast very tricky both Wednesday and Thursday with a large bust
potential. Will keep things warm Wednesday with steady or falling
temperatures Thursday.
Lift and isentropic upglide will increase along the cold front
Thursday resulting in showers developing over most of the CWA. The
air may even be cold enough for some freezing rain to mix in across
the northern Permian Basin. Another round of precipitation will
arrive Thursday night as the cold air is deepening. Will not get too
fancy with precip type given all the model variability. Fcst
soundings indicate mostly a freezing rain/sleet event along and
north of the Pecos River with some snow possible across the Western
Low Rolling Plains. Precipitation should end from west to east early
Friday as the large upper trough moves across the country.
Temperatures will stay well below normal Friday into the weekend
with lows in the teens possible Saturday morning.
Hluchan
Fire WX...
Westerly winds will cause minimum afternoon humidities to drop into
the low teens from southeastern New Mexico into the Trans Pecos of
west Texas on Tuesday. Wind speeds and humidities may briefly reach
Red Flag criteria, but the fire danger index should be below
criteria thanks to recent precipitation in the area so a warning is
not anticipated at this time. Local fire officials should still be
alert to these conditions though as some erratic movement is
possible on any fires that start. Winds will be stronger on
Wednesday though humidities will not drop below 20 percent.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 43 76 48 72 / 0 0 0 0
BIG SPRING TX 42 79 50 75 / 0 0 0 0
CARLSBAD NM 41 77 49 74 / 0 0 0 0
DRYDEN TX 49 82 53 80 / 0 0 0 0
FORT STOCKTON TX 52 81 52 80 / 0 0 0 0
GUADALUPE PASS TX 45 65 46 62 / 0 0 0 0
HOBBS NM 40 71 47 71 / 0 0 0 0
MARFA TX 35 73 38 71 / 0 0 0 0
MIDLAND INTL AIRPORT TX 43 77 48 75 / 0 0 0 0
ODESSA TX 45 77 51 73 / 0 0 0 0
WINK TX 41 78 48 77 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING from 11 AM to 8 PM MST Tuesday FOR THE
FOLLOWING ZONES... Guadalupe Mountains of Eddy County.
HIGH WIND WARNING from 8 AM to 8 PM MST Wednesday FOR THE
FOLLOWING ZONES... Guadalupe Mountains of Eddy County.
TX...HIGH WIND WARNING from 11 AM to 8 PM MST Tuesday FOR THE
FOLLOWING ZONES... Guadalupe Mountains.
HIGH WIND WARNING from 8 AM to 8 PM MST Wednesday FOR THE
FOLLOWING ZONES... Guadalupe Mountains.
&&
10/29Hazardous weather outlook, Dec 2, 2:48 AM MST, 23 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 AM CST MON DEC 2 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
348 AM CST MON DEC 2 2013 /248 AM MST MON DEC 2 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HIGH WINDS WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS ON TUESDAY
AND WEDNESDAY...THEREFORE A HIGH WIND WATCH IS IN EFFECT.
WINTRY PRECIPITATION WILL BE POSSIBLE BEHIND AN ARCTIC COLD FRONT
LATE THIS WEEK. SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- December 3, 2:20 AM MST to December 4, 4:15 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
Strong westerly winds raked the Guadalupe Mountains for almost 2 days.
High Wind, Guadalupe Mountains of Culberson County
- When
- December 3, 4:00 AM MST to 10:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
Strong southwest to west winds occurred in the Guadalupe Mountains in West Texas.
High Wind, Guadalupe Mountains of Culberson County
- When
- December 3, 5:00 AM MST to December 4, 2:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
Strong southwest to west winds occurred in the Guadalupe Mountains in West Texas.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, December 3 to 4, 20132 deaths · 2 injured · 2 events
- Winter Storm in Minnesota, December 3 to 5, 201324 events
- Winter Storm and Winter Weather in South Dakota, December 3 to 4, 201324 events
- Dense Fog in Wisconsin, December 3 to 4, 201320 events
- Winter Storm and Heavy Snow in Colorado, December 3 to 4, 2013$5,000 · 19 events
- Winter Storm in South Dakota, December 3 to 4, 201318 events
- Winter Storm in North Dakota, December 3 to 5, 201318 events
- High Wind in New Mexico, December 3 to 4, 201370 kt wind · 17 events
- Winter Storm and Winter Weather in Michigan, December 3 to 4, 201312 events
- Dense Fog in Illinois, December 3, 201310 events
- Heavy Snow and Winter Weather in Colorado, December 3 to 4, 201310 events
- Extreme Cold and Winter Weather in Montana, December 3 to 9, 20139 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481849, 481853, 481852.